Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 45, NWS Kansas City, MO

October 4, 1998Carroll County, Ray County, Missouri

NWS Kansas City, MO issued this flash flood warning at Oct 4, 1998, 3:47 PM CDT for Carroll County, Ray County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 4, 1998, 3:47 PM CDT (20:47 UTC)
Expired
Oct 4, 1998, 7:45 PM CDT
In force
4 hr
Issued by
NWS Kansas City, MO
Area
Whole counties

Counties Carroll County, MO, Ray County, MO

The radar

The Pleasant Hill radar (KEAX), 78 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.8 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1998-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1998-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 310 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
310 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMCI 042051
FFWMCI
MOC033-177-050045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO
347 PM CDT SUN OCT 4 1998

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
     RAY COUNTY IN MISSOURI
     CARROLL COUNTY IN MISSOURI

* UNTIL 745 PM CDT

* AT 346 PM CDT WEATHER SERVICE DOPPLER RADAR INDICATED VERY 
  HEAVY RAIN MOVING TO THE NORTHEAST OUT OF JACKSON COUNTY AND 
  WESTERN LAFAYETTE COUNTY.  THIS RAIN WILL BE FOLLOWED BY 
  ADDITIONAL WAVES OF HEAVY RAINFALL THROUGH 7 PM. 

* OTHER LOCATIONS IN THE WARNING INCLUDE WOODS HEIGHTS...        
  WAKENDA...VIBBARD...STET...RICHMOND...REGAL...ORRICK...     
  NORBORNE...LAWSON...KNOXVILLE...HENRIETTA...HARDIN...HALE...     
  ELMIRA...DE WITT...COLOMA...CARROLLTON...CAMDEN...BOSWORTH 
  AND BOGARD

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 3:00 PM CDT, 47 minutes earlier.

Area forecast discussion, Oct 4, 3:00 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
300 PM CDT SUN OCT 4 1998

WL NEED FFW TNGT FOR LRG PTN OF CWA. HVY RAINS FROM MRNG MCS OVR W
CNTRL MO/E CNTRL KS AND MORE HVY RAIN ON THE WAY FM DVLPG KS CNVTN
POINT TO POTNL FLASH FLOOD PROBLEMS TNGT. OTHR CONCERN IS
POSSIBILITY OF SVR. AMS RECOVERY THE BIG KEY IF WE CAN GET SVR IN
CWA TNGT. 18Z LAPS DATA HAS INSTABILITY GRADIENT HUGGING EXTRM SRN
BORDER OF CWA. MCS HAS REINFORCED WARM FRONT...KEEPING IT FROM
MAKING A NORTHWARD MOVE SO FAR. EXPCT THIS BNDRY TO MOVE SLOWLY
NORTH TNGT AND PERHAPS BEST SVR THREAT CONFINED TO NR THIS BNDRY.
HOWEVR...STG DYNAMIC SYS WILL LIKELY GET (IN THE WORDS OF STL FCSTR)
"RIP SNORTING SQUALL LINE" TO MOVE ACROSS AREA LTR TNGT. LATEST WV
IMAGERY SHOWING THE STG MID/UPR LVL JET MAX PUSHING INTO CNTRL
PLAINS...WITH STG TSTMS RAPIDLY DVLPG OVR CNTL KS. WIND PROFILES
QUITE FAVORABLE FOR SVR WITH NEODESHA PROFILER SHOWING 50 KTS FROM
850 TO 500. NMRS WARNINGS NOW COMING IN FM KS AND NEB SO IT LOOKS
LIKE SVR OUTBREAK UNDERWAY.

LONGER TERM....ETA SEEMS TO FAST WITH MVG SYS EAST WHILE AVN MAYBE A
TAD TO SLOW. MAIN GIST AT THIS TIME IS TO KP PCPN GOING THROUGH
MONDAY...TAPERING OFF FM WEST TO EAST AND THEN BRINGING PCPN BACK
INTO THE FCST AS UPR LOW DUMBBELLS BACK INTO THE AREA. MRF SHOWING
UNSETTLED WX FOR EXTND PD

FCSTID = 54

.EAX...
MO...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES MOZ001>00R5...
MOZ011>014...MOZ020>022...MOZ028>030...MOZ037>038...MOZ043>045...
MOZ053>054.

KS...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES KSZ025...KSZ057...
KSZ060...KSZ102>105.

In the hours before

Special weather statement, Oct 4, 1:00 PM CDT, 2 hours 47 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
100 PM CDT SUN OCT 4 1998

...GOOD CHANCE FOR SEVERE WEATHER THIS AFTERNOON AND TONIGHT...

FORECAST: CLUSTERS OF THUNDERSTORMS WILL MOVE ACROSS EASTERN KANSAS
AND WESTERN MISSOURI THIS AFTERNOON...WITH ANOTHER ROUND OR TWO OF
POTENTIALLY SIGNIFICANT SEVERE WEATHER LATE THIS AFTERNOON AND THIS
EVENING. TORNADOES...LARGE HAIL...AND DAMAGING WINDS WILL ALL BE
POSSIBLE. IN ADDITION TO THE SEVERE WEATHER THREAT...THERE WILL
LIKELY BE HEAVY RAINS FROM THESE STORMS...WITH THE POTENTIAL FOR
FLOODING. EMERGENCY MANAGERS SHOULD MONITOR LATER STATEMENTS AND
PROBABLE WARNINGS LATER THIS AFTERNOON AND EVENING. SPOTTER
ACTIVATION WILL LIKELY BE REQUIRED.

DISCUSSION: AN IMPRESSIVE STORM SYSTEM CONTINUES TO GATHER STRENGTH
AT MID-DAY OVER THE CENTRAL PLAINS. A WARM FRONT AT NOON...LOCATED
FROM WEST CENTRAL MISSOURI INTO EAST CENTRAL KANSAS...WILL LIFT
SLOWLY NORTHWARD THIS AFTERNOON. THIS AREA ALONG THE WARM FRONT WILL
HAVE THE BEST THREAT FOR TORNADOES THIS AFTERNOON. FURTHER WEST...
SEVERAL LINES OF THUNDERSTORMS ARE BEGINNING TO DEVELOP OVER CENTRAL
AND EASTERN KANSAS. THESE LINES OF STORMS WILL MOVE RAPIDLY
NORTHEAST INTO THE AREA...KEEPING THE THREAT FOR SEVERE WEATHER
RATHER HIGH INTO TONIGHT. BECAUSE OF THE VERY STRONG WIND FIELDS AT
ALL LEVELS ...SOME OF THE STORMS WILL DEVELOP INTO SUPERCELLS
CAPABLE OF PRODUCING TORNADOES. OTHER STORMS WILL LIKELY PRODUCE
LARGE HAIL AND DAMAGING WINDS.

HEAVY RAIN IS ALSO A DISTINCT THREAT THIS AFTERNOON AND TONIGHT.
WITH THUNDERSTORMS EXPECTING TO REPEAT OVER THE AREA THIS AFTERNOON
AND TONIGHT...THE RISK OF FLASH FLOODING IS ON THE RISE.

POLSTON
Special weather statement, Oct 4, 1:00 PM CDT, 2 hours 47 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
100 PM CDT SUN OCT 4 1998

...GOOD CHANCE FOR SEVERE WEATHER THIS AFTERNOON AND TONIGHT...

FORECAST: CLUSTERS OF THUNDERSTORMS WILL MOVE ACROSS EASTERN KANSAS
AND WESTERN MISSOURI THIS AFTERNOON...WITH ANOTHER ROUND OR TWO OF
POTENTIALLY SIGNIFICANT SEVERE WEATHER LATE THIS AFTERNOON AND THIS
EVENING. TORNADOES...LARGE HAIL...AND DAMAGING WINDS WILL ALL BE
POSSIBLE. IN ADDITION TO THE SEVERE WEATHER THREAT...THERE WILL
LIKELY BE HEAVY RAINS FROM THESE STORMS...WITH THE POTENTIAL FOR
FLOODING. EMERGENCY MANAGERS SHOULD MONITOR LATER STATEMENTS AND
PROBABLE WARNINGS LATER THIS AFTERNOON AND EVENING. SPOTTER
ACTIVATION WILL LIKELY BE REQUIRED.

DISCUSSION: AN IMPRESSIVE STORM SYSTEM CONTINUES TO GATHER STRENGTH
AT MID-DAY OVER THE CENTRAL PLAINS. A WARM FRONT AT NOON...LOCATED
FROM WEST CENTRAL MISSOURI INTO EAST CENTRAL KANSAS...WILL LIFT
SLOWLY NORTHWARD THIS AFTERNOON. THIS AREA ALONG THE WARM FRONT WILL
HAVE THE BEST THREAT FOR TORNADOES THIS AFTERNOON. FURTHER WEST...
SEVERAL LINES OF THUNDERSTORMS ARE BEGINNING TO DEVELOP OVER CENTRAL
AND EASTERN KANSAS. THESE LINES OF STORMS WILL MOVE RAPIDLY
NORTHEAST INTO THE AREA...KEEPING THE THREAT FOR SEVERE WEATHER
RATHER HIGH INTO TONIGHT. BECAUSE OF THE VERY STRONG WIND FIELDS AT
ALL LEVELS ...SOME OF THE STORMS WILL DEVELOP INTO SUPERCELLS
CAPABLE OF PRODUCING TORNADOES. OTHER STORMS WILL LIKELY PRODUCE
LARGE HAIL AND DAMAGING WINDS.

HEAVY RAIN IS ALSO A DISTINCT THREAT THIS AFTERNOON AND TONIGHT.
WITH THUNDERSTORMS EXPECTING TO REPEAT OVER THE AREA THIS AFTERNOON
AND TONIGHT...THE RISK OF FLASH FLOODING IS ON THE RISE.

POLSTON
Local storm report, Oct 4, 2:03 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
203 PM CDT SUN OCT 04 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0153 PM    WARRENSBURG               MO    1 INCH HAIL
10/04/98   JOHNSON                         REPORT FROM SHERIFF/S
                                           OFFICE
Local storm report, Oct 4, 2:03 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
203 PM CDT SUN OCT 04 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0153 PM    WARRENSBURG               MO    1 INCH HAIL
10/04/98   JOHNSON                         REPORT FROM SHERIFF/S
                                           OFFICE
Local storm report, Oct 4, 2:25 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
225 PM CDT SUN OCT 04 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    WARRENSBURG               MO    1 INCH HAIL
10/04/98   JOHNSON                         FROM SPOTTER 4 NORTH
                                           AND 1 EAST OF WARRENSBURG
Local storm report, Oct 4, 2:25 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
225 PM CDT SUN OCT 04 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    WARRENSBURG               MO    1 INCH HAIL
10/04/98   JOHNSON                         FROM SPOTTER 4 NORTH
                                           AND 1 EAST OF WARRENSBURG

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 11:31 AM CDTSevere Thunderstorm WarningEAXBates44 min
Oct 4, 11:55 AM CDTSevere Thunderstorm WarningEAXHenry50 min
Oct 4, 1:54 PM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette36 min
Oct 4, 2:58 PM CDTFlash Flood WarningEAXJackson4 hr
Oct 4, 3:05 PM CDTFlash Flood WarningEAXCass4 hr
Oct 4, 3:05 PM CDTFlash Flood WarningEAXLafayette4 hr
Oct 4, 4:48 PM CDTSevere Thunderstorm WarningEAXLafayette27 min
Oct 4, 5:22 PM CDTSevere Thunderstorm WarningEAXCarroll23 min
Oct 4, 5:46 PM CDTSevere Thunderstorm WarningEAXCarroll, Chariton44 min
Oct 4, 6:02 PM CDTSevere Thunderstorm WarningEAXClinton43 min

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.